From Texas, USA:
I have recently heard that there have been problems associated with Humalog Insulin. The report indicated that Lilly is now manufacturing human insulin and no longer are producing the pork insulin. According to the report, if you are on one kind and get switched over to the other, this can cause some serious side effects such as comas, etc. They also reported that one person died due to this. I have a 15 year old son with diabetes, and this is a major concern to me as he has been using Humalog for about two years. What information do you have?
Without knowing more exactly the report to which you were referring, I am not sure that I fully understand your concern. I am assuming though that you feel that your 15 year old son, who has been on Humalog for two years, is now at risk from this product, and that you would like to see him changed to some other form of insulin. However, you are also under the impression that such a change also has risks, and, in particular, to Humulin or unsubstituted human insulin.
The use of both Humulin and Humalog insulin in children has been exhaustively investigated as has the transfer of one to the other and the use of the two insulins together. As a result, both insulins have been approved by the FDA (Food and Drug Administration). It is still true of course than any insulin can cause hypoglycemia and that no insulin can wholly prevent the march of vascular complications especially to the eyes and kidneys, but I know of no reports that suggest that your son should be taken off Humalog for any reason other than perhaps to achieve better control.
You should certainly discuss these issues with his doctor. In the meantime, you may perhaps be reassured by reading the following: Safety of insulin lispro: pooled data from clinical trials. (Am J Health Syst Pharm, 1999 Mar 15;56(6):542-7, Glazer NB, Zalani S, Anderson JH, Bastyr EJ)
Additional comments from Dr. Bill Quick:"Humalog" and "Humulin" are both brand names for products made by the Eli Lilly company.
Original posting 19 Feb 2001
Posted to Insulin Analogs
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.